Sexual Dysfunction & Psych Meds
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Sexual Dysfunction & Psych Meds


I am having issues with sexual dysfunction caused by psych meds! I am preparing myself for a discussion with my psychiatrist about this issue, but hoped you might have some insight as well.

My background is this: I am a 41 year-old-woman, happily married to an incredibly supportive man who is not pressuring me about this dysfunction in any way. I was diagnosed with type 2 bipolar disorder back in 2000 (although I know I had it for many years before that.) My libido is now terrible, and the downward slide started when I began my current med regime approximately a year ago. Orgasm is achievable but slow. However, the greater concern is my almost non-existent libido. I was never any kind of high-achiever in the sex-drive department, but good grief, the current situation is ridiculous!

 I think I have tried just about every bipolar medication (mood stabilizers and anti-depressants) known to mankind, I kid you not. It is only in the past year that I have finally been put on a combination that works for me, where none has worked or been tolerable before. I am very prone to intolerable  side effects from psych meds.  Call me sensitive!

My new psychiatrist is a pharmaceutical genius, in my opinion. For the past year, I have been taking (daily) 300 mg of carbamazepine, 50 mg of Wellbutrin (bupropion), and 10 mg of Celexa (citalopram). The Wellbutrin counteracts the Celexa, which was completely negating my ability to achieve orgasm.

Other non-psychiatric drugs I am taking include 40 mg of omeprazole, 112 ug Synthroid, and 12.5 mg hydrochlorothiazide daily. (I have acid reflux, Hashimoto's thyroiditis and slightly elevated BP.)

 I am very fit (aerobic exercise three times a week, walking other days, and moderate weight-lifting two-to-three times a week), eat a healthy diet, don't drink or smoke, and am at a perfect weight, the same I have been all my adult life.  I try very hard to take good care of myself and I am very compliant with my medication regime. I've had tons o' therapy and I know this libido problem isn't related to any kind of mental hang-up.

I do have issues with persistent fatigue. We recently tried Trileptal in place of my Tegretol (carba.) but I couldn't tolerate the side effects. The libido issues began when I started on anti-depressants late in 2004.

In a couple of weeks, I am going to try Cipralex (escitalopram oxalate) in place of the Celexa. I understand it is a cleaner drug and may help with the sexual side effects. I am waiting a few weeks because I am still settling back into my carbamazepine after the Trileptal experiment.

Do you have any advice or suggestions for me? I would really like to have at least some of my libido back. My husband and I have been married for 12 years and this matters  very much to both of us. At the same time, it's also important that I stay on my meds, as I have been very stable since I started them.

I apologize for the length of this, but I wanted to be thorough. I live in Canada, so I hope the medication names are all comprehensible to you.

Many thanks for any input you have.


Dear Ms. R' -- 
You seem to have pinpointed the Celexa as the most likely source of the problem, which makes sense as this is a very well-recognized side effect of Celexa and other serotonergic antidepressants. Will switching to the escitalopram make a difference? Not sure. If that doesn't work, what else to do? I think the next question after that is to decide whether the antidepressant is a crucial ingredient. Might some other mixture of antidepressant modalities that aren't antidepressants be capable of addressing any depression which emerged if you were to slowly taper off the antidepressant?  This of course must be discussed with your psychiatrist -- as well as perhaps with your husband as he'll get to travel along in some respects on any journey you take exploring new approaches.  Here's my list of
antidepressant tools that aren't antidepressants in case you end up considering this approach. And should you do so, note that the Harvard bipolar expert Gary Sachs recommends taking 4 months to taper an antidepressant when things are going well, by 25% per month, so make sure if you taper that you taper.  Good luck figuring that out. 

Dr. Phelps


Published March, 2006
 

 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?